North Carolina, 2006

Lightning Strike in North Carolina, June 6, 2006

June 6, 2006 · NWS ILM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 6, 2:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 6, 2:51 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
351 PM EDT TUE JUN 6 2006

.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
SATELLITE/RADAR LOOPS TELL THE STORY THIS AFTERNOON AS DISTINCT
MID-LEVEL SPIN IS EVIDENT ON THE WATER VAPOR IMAGERY WHILE WSR-88D
LOOPS TELL THE STORY AT THE SURFACE. THE CWA EXPERIENCING
SHOWERS/THUNDERSTORMS ASSOCIATED WITH THE DEFORMATION ZONE OF THIS
FEATURE. WILL WAIT UNTIL THE LAST MINUTE TO ADDRESS EVENING POPS
FOR THESE AREAS BASED ON TRENDS. WILL ALSO ADD FOG TO ZONES IN
THESE AREAS FOR THE MORNING HOURS.

MID-LEVEL LOW GETS KICKED OUT WED. AND FLOW BACKS BRIEFLY. AT THE
SURFACE...WEAK HIGH PRESSURE BUILDS IN ACROSS THE AREA.

ANOTHER SHORT-WAVE MOVES THROUGH THE AREA LATE THURSDAY RIDING THE
NORTHWEST FLOW ONCE AGAIN. NAM AND GFS DIFFER SOMEWHAT IN
DEPICTIONS AS THE GFS HAS TWO SEPARATE FEATURES...ONE LATE
THURSDAY AND A MORE SIGNIFICANT SHORT-WAVE EARLY FRIDAY. THE NAM
HAS ONE DISTINCT SYSTEM LATE THURSDAY. AT THIS POINT...IT MAKES
LITTLE DIFFERENCE IN PREFERENCE AS BOTH DEPICTIONS WARRANT LOW
CHANCE POPS...WITH THE HIGHER VALUES TO THE NORTH FOR THURSDAY PM.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MADE FEW CHANGES TO THE LONG RANGE FORECAST...BUT THE THEME
REMAINS THE SAME...BASICALLY DRY WITH A WARMING TREND.
TEMPERATURES TREND FROM NEAR CLIMATOLOGY AT THE BEGINNING OF THE
PERIOD TO A FEW DEGREES ABOVE BY THE END OF THE PERIOD.

&&

.AVIATION...
CONVECTION AROUND THE WEST SIDE OF CUTOFF UPPER LOW TO MAINLY AFFECT
ILM AND CRE BEFORE QUICKLY DISSIPATING EITHER SIDE (MORE LIKELY JUST
BEFORE) SUNSET. GUIDANCE SUGGESTING THAT VFR REMAINS FOR THE REST OF
THE PD BUT MVFR FOG TOUGH TO RULE OUT ESP WHERE IT RAINS. BETTER FOG
FCST WILL BE POSSIBLE NEXT PACKAGE AFTER THIS DETERMINATION CAN BE
MADE.

&&

.MARINE...
BROAD OFFSHORE LOW PRESSURE CENTER WILL MOVE NORTH
OVERNIGHT WHILE STRENGTHENING AS WEAK HIGH PRESSURE BUILDS IN FROM
THE WEST. LATEST GFS HAS TROUGHING DEVELOPING OVER THE EASTERN
SEABOARD AND COASTAL WATERS THURSDAY THROUGH SATURDAY...WITH WEAK
HIGH PRESSURE RETURNING FOR SUNDAY. BASED EXTENDED ON HPC DATA.
WINDS AND SEAS IN SHORT TERM WILL BE FAIRLY BENIGN EXCEPT IN THE
VICINITY OF ANY CONVECTIVE ACTIVITY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

SHORT TERM...SHK
LONG TERM...SHK
AVIATION...MBB
MARINE...REK
Hazardous weather outlook, Jun 6, 3:11 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
411 PM EDT TUE JUN 6 2006

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-071200-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
411 PM EDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL CONTINUE
THROUGH THE EARLY EVENING HOURS AS LOW PRESSURE MOVES OFF TO THE NORTHEAST.
THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE WEATHER THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING.

15

In the hours before

Local storm report, Jun 6, 2:23 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
323 PM EDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             WILMINGTON              34.21N 77.91W
06/06/2006  E0.88 INCH       NEW HANOVER        NC   AMATEUR RADIO

            NICKEL SIZE HAIL REPORTED IN KINGS GRANT

&&

LOEWENTH
Local storm report, Jun 6, 2:47 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             OAK ISLAND              33.92N 78.17W
06/06/2006  E1.00 INCH       BRUNSWICK          NC   AIRPLANE PILOT

&&

LOEWENTH
Local storm report, Jun 6, 2:55 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             WATHA                   34.64N 77.96W
06/06/2006  E0.75 INCH       PENDER             NC   PUBLIC

&&

LOEWENTH
Local storm report, Jun 6, 3:52 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
452 PM EDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 NW KELLY              34.53N 78.39W
06/06/2006  E0.75 INCH       BLADEN             NC   PUBLIC

&&

LOEWENTH
Local storm report, Jun 6, 4:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
533 PM EDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 S WHITEVILLE          34.26N 78.70W
06/06/2006  E0.88 INCH       COLUMBUS           NC   EMERGENCY MNGR

            PENNY TO NICKEL SIZE HAIL ON HWY 701.

&&

LOEWENTH
Local storm report, Jun 6, 4:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
541 PM EDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             2 W SURF CITY           34.42N 77.59W
06/06/2006  E0.75 INCH       PENDER             NC   PUBLIC

&&

LOEWENTH

The radar

The Wilmington radar (KLTX), 37 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Columbus

When
June 6, 6:00 PM EST
Where
Columbus County, 2 mi N of Lake Waccamaw
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
34.265, -78.655 (the zone’s center; the record gives no point)

Lightning caused a fire that damaged the attic and roof of a vacant brick home on Sasspan Rd.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525234.